Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 65, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 13, 2000, 8:59 PM EDT for Tuscola County, Michigan. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 13, 2000, 8:59 PM EDT (00:59 UTC)
- Expired
- Jul 13, 2000, 10:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Tuscola County, MI
The radar
The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:15 PM EDT | Hail 0.88 | Unionville, MI | |
| Jul 13, 9:50 PM EDT | Hail 0.75 | Caro, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 140059 SVRDTX MIC157-140200- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 859 PM EDT THU JUL 13 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCOLA COUNTY IN SOUTHEAST MICHIGAN * UNTIL 1000 PM EDT * AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF UNIONVILLE...OR 14 MILES NORTHWEST OF CARO...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AKRON AT 920 PM EDT FAIRGROVE AT 925 PM EDT ELLINGTON AT 940 PM EDT CARO AT 945 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. JZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:15 PM EDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jul 13, 3:15 PM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 315 PM EDT THU JUL 13 2000 MAIN CONCERN THIS FORECAST CENTERS AROUND THUNDERSTORM INITIATION AND SEVERE POTENTIAL. THUNDERSTORMS NOW DEVELOPING ACROSS UP AND NORTHERN WI IN TROUGH THAT WILL SHARPEN THROUGH THE EVENING AND CROSS CWA DURING THE NIGHT AND INTO FRIDAY MORNING. SYNOPTIC SCALE SUBSIDENCE SHOULD KEEP SKIES MOSTLY CLEAR FOR THE EVENING HOURS ACROSS MOST OF THE CWA. EXCEPTION WILL BE SAGINAW VALLEY WHERE BETTER MOISTURE...COMBINED WITH HIGHER INSTABILITIES...AND APPROACHING TROUGH COULD SET OFF AN EVENING THUNDERSTORM. OTHERWISE...EXPECT MOST OF THE ACTIVITY TO BE CONFINED TILL AFTER MIDNIGHT. EXPECT THE FRONT...AS DETERMINED BY BEST MESOETA SURFACE CONVERGENCE TO APPROACH THE SAGINAW VALLEY AROUND 06Z...THEN REACH METRO DETROIT AROUND 15Z FRIDAY. SURFACE BASED CONVECTIVE PARAMETERS ALONG THE FRONT LOOK TO APPROACH AROUND 1000 J/KG AT MAXIMUM...BUT CIN VALUES ALSO SIGNIFICANT UPWARDS OF 100 J/KG. SO...POTENTIAL FOR SURFACE BASED CONVECTION LOOKS TO BE MARGINAL. HOWEVER...ALOFT...PLENTY OF SUPPORT FOR CONVECTION WITH 850-500MB LAPSE RATES EXCEEDING 7C/KM...WHILE 850MB LI/S ARE AROUND MINUS 4. AS WAS THE CASE YESTERDAY...MESOETA SPINS UP AN IMPRESSIVE UVV FIELD ASSOCIATED WITH AN UPPER/LOWER LEVEL DIVERGENCE/CONVERGENCE COUPLET AROUND 06Z ACROSS THE NORTHERN CWA... AND SPINS THIS FEATURE SOUTH ACROSS ENTIRE CWA BY 12Z. MAIN SEVERE THREAT LOOKS TO BE FROM HAIL...WITH WET BULB ZERO HEIGHTS AROUND 9500 FEET COINCIDENT WITH FRONT. WIND POTENTIAL IS MITIGATED BY ELEVATED NATURE OF CONVECTION...SO DO NOT EXPECT THAT TO BE THE PRIMARY THREAT. THEREFORE...STILL THINK THAT MOST LIKELY SCENARIO...OF APPROACHING SEVERE LIMITS /HAIL TO ONE HALF INCH/...AS DISCUSSED IN MORNING SEVERE WEATHER POTENTIAL STATEMENT LOOKS GOOD. FRONT WILL SLOW FRIDAY MORNING AS IT APPROACHES SOUTHEAST LOWER. LOW PRESSURE WILL SWING ACROSS THE SOUTHERN AND EASTERN HALF OF THE CWA TOMORROW WITH GOOD SURFACE CONVERGENCE...AND CAPES...IN EXCESS OF 2500 J/KG EXPECTED ACROSS FAR SOUTHEAST LOWER...INCLUDING DETROIT. WITH INSTABILITY STRONG...THUNDERSTORMS ROOTED IN THE BOUNDARY LAYER...AND WET BULB ZERO HEIGHTS RUNNING AROUND 9000 FEET...WOULD APPEAR TO BE A SLIGHT CHANCE OF SEVERE HAIL...CONFINED MAINLY TO FAR SOUTHEAST PORTION OF CWA. WITH UPPER LEVEL LOW DROPPING JUST EAST OF CWA FRIDAY NIGHT AND SATURDAY...ALONG WITH ASSOCIATED TROUGHS ROTATING ABOUT AT SURFACE AND ALOFT...WILL KEEP CHANCE OF PRECIPITATION IN FOR THE ENTIRE FORECAST PERIOD. CONVECTIVE PARAMETERS OFFER MINIMAL THREAT OF THUNDERSTORMS ON FRIDAY NIGHT...AND JUST A SLIGHT CHANCE ON SATURDAY. SO WILL LEAVE MENTION OF STORMS OUT FOR FRIDAY NIGHT...AND ADD A POSSIBLE THUNDERSTORM FOR SATURDAY. WILL KEEP TEMPERATURES CLOSE TO FWC NUMBERS. EXTENDED... AS UPPER LEVEL CUTOFF LOSES DEFINITION AND SLIDES INTO THE SOUTH...UPPER LEVEL RIDGE POKES A NOSE INTO CWA BRINGING DRY WEATHER FOR SUNDAY AND MONDAY AHEAD OF NEXT FRONTAL SYSTEM. MRF/ETAXX IN GOOD AGREEMENT ON TIMING FRONTAL SYSTEM TO CWA IN TUESDAY/WEDNESDAY PERIOD...WHILE CANADIAN MUCH QUICKER...MOVING FRONT THROUGH CWA ON MONDAY. WITH TIMING OF SYSTEMS RECENTLY PROGRESSING SLOWLY WILL GIVE THE NOD TO THE ETAXX/MRF TIMING AND LEAVE MONDAY DRY...WITH CHANCE SHRA/TSRA FOR TUESDAY/WEDNESDAY. ETAXX PRO*GS 1026MB HIGH TO BUILD IN ACROSS LAKE SUPERIOR WEDNESDAY NIGHT...WHILE MRF IS WEAKER AND FURTHER EAST WITH HIGH. WILL START THURSDAY OFF DRY...GIVING THE NOD TO ETAXX FOR NOW. .DTX...NONE. OKEEFE
In the hours before
Special weather statement, Jul 13, 6:30 PM EDT, 2 hours 29 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-141200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 630 PM EDT THU JUL 13 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND OVERNIGHT AROUND THE TRI CITIES AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD REACH SEVERE LIMITS AND SPOTTER ACTIVATION MAY BE NEEDED. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REST OF SOUTHEAST MICHIGAN TONIGHT...AND SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS. A WEAK COLD FRONT WILL MOVE THROUGH THE SAGINAW VALLEY THIS EVENING. THIS FRONT WILL COMBINE WITH MORE HUMID AIR MOVING IN FROM WISCONSIN AND ILLINOIS AND HELP GENERATE THUNDERSTORMS. THESE STORMS WILL MOVE TO THE SOUTHEAST AT 30 MPH. IF STORMS DO BECOME SEVERE THE MAIN THREAT WILL BE HAIL NEAR 1 INCH. WIND GUSTS NEAR 60 MPH CAN ALSO OCCUR. THUNDERSTORM ACTIVITY WILL INCREASE TOWARD MIDNIGHT AND SPREAD SOUTHEAST OVER THE REST OF SOUTHEAST MICHIGAN DURING THE OVERNIGHT HOURS. SOME STORMS ACROSS THE REST OF SOUTHEASTERN MICHIGAN WILL APPROACH SEVERE LIMITS AS A STRONGER STORM SYSTEM APPROACHES FROM THE WEST. HAIL WILL AGAIN BE THE MAIN SEVERE WEATHER CONCERN...REACHING ABOUT ONE HALF INCH IN THE STRONGEST STORMS. HOWEVER...WIND GUSTS NEAR 60 MPH WILL REMAIN POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...OR CHECK YOUR LOCAL RADIO... TELEVISION...OR CABLE TELEVISION STATIONS FOR LATER FORECAST UPDATES. GROVER COSTELLO
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:55 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 50 min |
| Jul 14, 1:05 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 40 min |
| Jul 14, 1:17 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 58 min |
| Jul 14, 1:23 PM EDT | Severe Thunderstorm Warning | DTX | Midland, Saginaw | 67 min |
| Jul 14, 1:25 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 50 min |
| Jul 14, 1:34 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 56 min |
| Jul 14, 1:43 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 32 min |
| Jul 14, 2:12 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 48 min |
| Jul 14, 2:27 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 48 min |
| Jul 14, 2:52 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 53 min |
| Jul 14, 3:15 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 45 min |
| Jul 14, 3:19 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 56 min |
| Jul 14, 3:21 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 54 min |
| Jul 14, 3:45 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Tuscola | 45 min |
| Jul 14, 3:46 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 29 min |
| Jul 14, 3:54 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 66 min |
| Jul 14, 4:19 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Oakland | 41 min |
| Jul 14, 4:24 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Tuscola | 51 min |
| Jul 14, 5:14 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Shiawassee | 61 min |
| Jul 14, 5:43 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.